Alert archive / Texas / Flash Flood Warnings in 2013

Flash Flood Warning 24, NWS Austin/San Antonio, TX

June 15, 2013Kinney County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jun 15, 2013, 8:56 AM CDT for Kinney County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2013, 8:56 AM CDT (13:56 UTC)
Expired
Jun 15, 2013, 12:00 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

County Kinney County, TX

The radar

The Laughlin AFB radar (KDFX), 21 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 9:44 AM CDTFLASH FLOOD7 E Spofford, TXSEVERAL ROADS IN AND AROUND BRACKETTVILLE ARE CLOSED DUE TO FLOODING... INCLUDING PARTS OF FM1572... FM1693 AND FM1908.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 1.9 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2013-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 578 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2013-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
578 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
469 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

482 
WGUS54 KEWX 151356
FFWEWX
TXC271-151700-
/O.NEW.KEWX.FF.W.0024.130615T1356Z-130615T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
856 AM CDT SAT JUN 15 2013

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KINNEY COUNTY...

* UNTIL NOON CDT.

* AT 852 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETERMINED THAT RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE SLOW
  MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED    
  AREA. OVER THE PAST HOUR RAINFALL TOTALS OF ONE HALF TO ONE INCH   
  HAVE BEEN OBSERVED. ADDITIONAL RAINFALL OF 2 TO 3 INCHES IS        
  POSSIBLE THROUGH NOON. THIS WILL CAUSE FLASH FLOODING ACROSS THE   
  WARNED AREA.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BRACKETTVILLE...SPOFFORD...ALAMO VILLAGE...AMANDA...ANACACHO AND
  STANDART.

RAINFALL AMOUNTS OF 5 TO 7 INCHES HAVE BEEN OBSERVED OVER THE PAST 
24 HOURS ACROSS A LARGE PORTION OF KINNEY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE WHERE WATER COVERS THE ROAD. EVEN SUVS AND PICKUPS WILL
BE SWEPT AWAY BY AS LITTLE AS TWO FEET OF RUSHING WATER. TURN AROUND
DON'T DROWN.

&&

LAT...LON 2959 10066 2960 10014 2912 10016 2911 10047
      2918 10072

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 6:44 AM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 15, 6:44 AM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
644 AM CDT SAT JUN 15 2013

.AVIATION...
NUMEROUS SHRA/TSRA PERSIST ACROSS WESTERN AREAS WITH SCATTERED
SHRA/TSRA DEVELOPING OVER THE EAST TODAY. AREAS OF IFR/MVFR CIGS
LIFT TO VFR LATE MORNING AND PERSIST THROUGH EVENING...EXCEPT
LOCAL MVFR CIGS IN SHRA/TSRA. IFR/MVFR CIGS REDEVELOP OVERNIGHT
AND LIFT TO VFR BY LATE SUNDAY MORNING. ISOLD SHRA/TSRA ARE
EXPECTED TONIGHT INTO SUNDAY. HOWEVER...WILL NOT MENTION AT TAF
SITES DUE TO UNCERTAINTY ON LOCATION AND TIMING. S TO SE WINDS AT
4 TO 14 KTS WILL PREVAIL. GUSTS TO 40 KTS ARE POSSIBLE IN/NEAR
SHRA/TSRA.

&&

.PREV DISCUSSION... /ISSUED 605 AM CDT SAT JUN 15 2013/

UPDATE...
FFA UPDATED...EXTENDED...AND EXPANDED AS PLANNED. THE EASTWARD
EXTENT WAS LARGELY DECIDED BY THE 15/00Z NMM EAST RUN AND THE
PRESENCE OF LARGE AREAS OF 2-DAY STORM TOTALS GREATER THAN 2
INCHES OVER THE AREAS WEST OF A FREDERICKSBURG TO SAN ANTONIO TO
CAMPBELLTON LINE. THE 06Z RUNS OF THE NAM/GFS CONTINUE TO DOWNPLAY
QPF AS THEY HAVE THROUGH MUCH OF THIS EVENT...BUT STILL SHOW A
SIGNIFICANT MID-LEVEL SHEAR AND HIGH PWAT VALUES OF 1.5 TO 2
INCHES THROUGH 00Z SUNDAY.

PREV DISCUSSION... /ISSUED 428 AM CDT SAT JUN 15 2013/

SHORT TERM (TODAY THROUGH SUNDAY)...
AFTER TRAINING PATTERN OF TROPICAL RAINS TOOK AIM ON THE CITY OF
EAGLE PASS OVERNIGHT...RADAR TRENDS SHOW AN EXPANSION OF ECHOES TO
BROAD AREA OF MODERATE TO HEAVY RAINS THAT IS SHIFTING MAINLY
NORTH AND EAST. THE HI-RES NMM SOLUTIONS CONTINUE TO SHOW THE BEST
CORRELATION WITH THE HIGH RAINFALL TOTALS...AND THE DISTURBING
TREND IS THAT HEAVY RAINFALL TOTALS ARE SUGGESTED TO DEVELOP
FARTHER EAST TOWARD THE SAT METRO AREA TOWARD DAYBREAK BY THE
NMM WEST FROM THE 14/06 WEST VERSION AND FOR THIS AFTERNOON AND
EVENING IN THE 15/00Z EAST VERSION. WITH HIGH PWAT VALUES OF 1.8
TO 2 INCHES DEPICTED BY THE COARSER NAM/GFS RUNS FOR TODAY...A
FFA EXTENSION AND EXPANSION IS PLANNED FOR ISSUANCE BETWEEN 5 AND
6 AM...WITH THE VALID TIME PROBABLY TO RUN THROUGH AROUND SUNSET.
WILL AWAIT MORE ANALYSIS OF 06Z RUNS AND SOME OTHER HI RES OUTPUT
BEFORE DECIDING THE EASTWARD EXTENT AND THE EXPIRATION TIME. WILL
ALSO EXPECT SOME OF THE TROPICAL MOISTURE TO HAVE A TOUGH TIME
CLEARING THE AREA AFTER THE CONSENSUS OF MODELS LIFT THE BULK OF
THE DYNAMIC ENERGY TO THE NORTH ON SUNDAY. AT THIS TIME...ANOTHER
LATE NIGHT WARM CORE HEAVY RAIN EVENT IS NOT EXPECTED FOR TONIGHT
AS MOST OF THE COARSER MODEL DATA BRINGS 500 HPA SUBSIDENCE INTO
THE AREA THIS EVENING. TEMPERATURES THROUGH THIS PERIOD ARE
HEAVILY INFLUENCED BY PERSISTENCE TODAY...WITH A SHIFT TOWARD THE
MOS GUIDANCES FOR SUNDAY.

LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)...
UPPER LEVEL SUBSIDENCE IS EXPECTED TO BECOME ESTABLISHED BY SUNDAY
NIGHT...ALTHOUGH THERE IS STILL SOME RESIDUAL MOISTURE AND CYCLONIC
SHEAR AT AROUND 10 KFT SUNDAY NIGHT. THE NAM IS THE MOST BULLISH
ON A MID-LEVEL SHORTWAVE TO DROP INTO NORTH CENTRAL AND CENTRAL TX
TO ENHANCE RAIN CHANCES FOR MONDAY NIGHT INTO TUESDAY. BY
WEDNESDAY...A MORE STABLE AND SEASONAL LATE SPRING PATTERN IS
EXPECTED AS PWAT VALUES CONTINUE TO LOWER. TEMPERATURES FOR
CENTRAL AND WESTERN COUNTIES SHOULD FINALLY OVERCOME THE CLOUDS
AND MOISTURE TO CATCH UP WITH THE DRIER NORTHEASTERN COUNTIES FOR
SEASONAL MID-JUNE HEAT. THE NEXT WEATHER FEATURE TO WATCH FOR IS A
TROPICAL WAVE THAT HAS BEEN WELL HANDLED BY SEVERAL PAST RUNS OF
THE ECMWF AND THE GFS. THUS SOME SLIGHT CHC POPS ARE INCLUDED FOR
THE SOUTHEASTERN HALF OF THE AREA FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              93  75  95  75  95 /  40  20  20  10  -
AUSTIN BERGSTROM INTL AIRPORT  92  74  94  73  95 /  40  20  20  10  -
NEW BRAUNFELS MUNI AIRPORT     88  73  93  73  94 /  40  20  20  10  -
BURNET MUNI AIRPORT            91  73  92  74  93 /  50  30  20  10  -
DEL RIO INTL AIRPORT           87  75  93  76  96 /  70  10  10  -   -
GEORGETOWN MUNI AIRPORT        94  73  94  74  94 /  40  30  20  10  -
HONDO MUNI AIRPORT             85  73  93  74  94 /  70  30  20  10  -
SAN MARCOS MUNI AIRPORT        91  73  92  73  93 /  40  20  20  10  -
LA GRANGE - FAYETTE REGIONAL   95  77  94  76  95 /  30  20  20  10  -
SAN ANTONIO INTL AIRPORT       87  75  93  75  93 /  60  30  20  10  -
STINSON MUNI AIRPORT           86  75  92  74  93 /  60  30  20  10  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING COUNTIES:
ATASCOSA...BANDERA...BEXAR...DIMMIT...EDWARDS...FRIO...GILLESPIE...
KENDALL...KERR...KINNEY...MAVERICK...MEDINA...REAL...UVALDE...VAL
VERDE...ZAVALA.

&&

MESOSCALE/AVIATION...04
SYNOPTIC/GRIDS...18
Hazardous weather outlook, Jun 15, 6:10 AM CDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
610 AM CDT SAT JUN 15 2013

TXZ171>173-183>194-202>209-217>225-228-161115-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
610 AM CDT SAT JUN 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

AN UPPER LEVEL DISTURBANCE WILL INTERACT WITH A MOIST AIRMASS TO
GENERATE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS
SOUTH CENTRAL TEXAS TODAY INTO THIS EVENING. LOCALLY HEAVY RAINS
WITH RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE ACROSS WESTERN
AREAS. A FLASH FLOOD WATCH IS IN EFFECT UNTIL 9 PM FOR AREAS ALONG
AND WEST OF A LINE FROM FREDERICKSBURG TO SAN ANTONIO TO
CAMPBELLTON.

SHOWERS AND THUNDERSTORMS WILL DECREASE TONIGHT AS THE UPPER LEVEL
DISTURBANCE BEGINS TO MOVE AWAY FROM OUR AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ON SUNDAY AS
RESIDUAL MOISTURE REMAINS.

A WEAK UPPER LEVEL DISTURBANCE WILL BRING SLIGHT CHANCES OF
SHOWERS AND THUNDERSTORMS TO NORTH AND NORTHEASTERN AREAS MONDAY
NIGHT INTO TUESDAY.

A TROPICAL WAVE WILL BRING SLIGHT CHANCES OF SHOWERS AND
THUNDERSTORMS TO SOUTHEASTERN AREAS FRIDAY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jun 15, 2:59 AM CDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
259 AM CDT SAT JUN 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 AM     HEAVY RAIN       EAGLE PASS              28.71N 100.49W
06/15/2013  M8.40 INCH       MAVERICK           TX   AMATEUR RADIO

            RAINFALL SINCE 6 PM

&&

EVENT NUMBER EWX1300529

CVP
Local storm report, Jun 15, 6:15 AM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
615 AM CDT SAT JUN 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 AM     FLASH FLOOD      2 SSE EAGLE PASS        28.68N 100.48W
06/15/2013                   MAVERICK           TX   LAW ENFORCEMENT

            EVACUATIONS ONGOING IN THE DEER RUN...ELM CREEK...AND
            LA HERRDURA SUBDIVISIONS

&&

EVENT NUMBER EWX1300530

MCO

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 11:18 PM CDTAreal Flood AdvisoryEWXKinney, Maverick, Uvalde, Zavala4 hr
Jun 15, 12:53 AM CDTFlash Flood Warning EmergencyEWXMaverick3 hr
Jun 15, 1:04 AM CDTSpecial Weather StatementEWXMaverick56 min
Jun 15, 1:47 AM CDTAreal Flood AdvisoryEWXEdwards, Real, Uvalde3 hr
Jun 15, 2:53 AM CDTRiver Flood WarningEWXMaverick10 hr
Jun 15, 3:06 AM CDTAreal Flood AdvisoryEWXKinney, Maverick, Uvalde, Zavala114 min
Jun 15, 3:40 AM CDTAreal Flood AdvisoryEWXReal110 min
Jun 15, 3:56 AM CDTFlash Flood Warning EmergencyEWXMaverick3 hr
Jun 15, 7:01 AM CDTAreal Flood AdvisoryEWXMaverick5 hr
Jun 15, 9:10 AM CDTRiver Flood WarningEWXDimmit7 days
Jun 15, 10:01 AM CDTAreal Flood AdvisoryEWXEdwards119 min

Nearby

Flash Flood Warnings in Texas, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.